Pulse

Caution sounded on modified paracetamol

| Updated on August 31, 2018 Published on August 31, 2018

MR paracetamol is used to treat chronic pain, especially in the elderly istock   -  Getty Images

Australian regulator, The Therapeutic Goods Administration (TGA), has asked the Advisory Committee on Medicines Scheduling (ACMS) to consider whether one form of paracetamol — modified release (MR) paracetamol — should become a ‘Pharmacist Only’ medicine.

MR paracetamol is used to treat chronic pain, especially in the elderly. It is a separate product from the more widely used immediate release (IR) paracetamol available from pharmacies and supermarkets. MR paracetamol contains a higher dosage of paracetamol than IR paracetamol, and it is released over a longer period, meaning the product can be taken three times a day, rather than four.

The TGA has conducted a review of the safety of MR paracetamol in Australia, and sought the advice of the Advisory Committee on Medicines (ACM) following a decision by the European Medicines Agency (EMA) to suspend marketing of MR paracetamol products in the European Union.

The EMA’s decision was based on increased risks to people who overdosed on MR paracetamol compared to IR paracetamol. Any decision to upschedule MR paracetamol to S3 ‘Pharmacist Only Medicine’ would maintain access to these products in pharmacies, but give pharmacists the opportunity to check that patients are using the medicine correctly and counsel them on the importance of not exceeding the recommended dose.

Modified release (MR) paracetamol is widely used in Australia to treat chronic pain, especially in osteoarthritis. MR paracetamol products — marketed as ‘Panadol Osteo’, ‘Osteomol’ and a range of other brands — contain a higher dose of paracetamol per tablet than standard paracetamol tablets.

MR paracetamol contain 665mg of active ingredient, released into the body more slowly than standard, immediate release (IR) paracetamol products (which contain 500mg). This enables MR products to be taken every eight hours (three times per day) compared with IR paracetamol products which are taken six-hourly (four times per day).

Source: TGA

Follow us on Telegram, Facebook, Twitter, Instagram, YouTube and Linkedin. You can also download our Android App or IOS App.

Published on August 31, 2018
This article is closed for comments.
Please Email the Editor